Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Oct 13, 2021, 4:16 PM CDT for Ransom County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 4:16 PM CDT (21:16 UTC)
- Expired
- Oct 13, 2021, 4:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.50 in
- Wind
- 30
- Spout
- Possible
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WWUS83 KFGF 132116
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Wed Oct 13 2021
NDZ049-052-053-132145-
Sargent ND-Ransom ND-Richland ND-
416 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of eastern Ransom,
northwestern Richland and northeastern Sargent Counties through 445
PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over De Lamere, or 36 miles west of
Wahpeton, moving north at 50 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
McLeod around 425 PM CDT.
Venlo around 430 PM CDT.
Anselm around 435 PM CDT.
Other locations in the path of this storm include Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4623 9727 4622 9749 4659 9758 4660 9723
TIME...MOT...LOC 2115Z 175DEG 44KT 4629 9738
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
BHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:15 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Oct 13, 2:15 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 215 PM CDT Wed Oct 13 2021 .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Oct 13 2021 Rainfall and isolated severe weather are the main forecast concerns for this portion of the forecast. As of mid afternoon, surface low pressure was located north of Pierre South Dakota. A weak frontal boundary extended out to the east of the low, with wind directions behind the boundary from the south-southwest. Temperatures in that vicinity (in the dry slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis page continues to show some weak surface based and MLCAPE developing in a thin corridor over east central and northeast South Dakota. Effective shear and 850mb wind speeds remain quite strong, so if any storms can develop in the late afternoon/early evening time frame, they could become severe. The main hazards continue to be isolated tornadoes and strong wind gusts. As far as the rainfall, reports at the NWS office through mid afternoon show around 0.40 tenths of an inch within most of the Red River Valley, with over an inch to the west of the Valley (Valley City to Devils Lake). At this point, it continues to look like a very short window for any severe weather (3 to 7/8 pm). Any storms that fire look to be moving extremely fast to the north (possibly 40 to 50 knots). Most of the rainfall should taper off tonight, with the exception of around the Devils Lake region, which will see lingering showers most of the night. Winds will begin to turn around to the south or southwest overnight and increase again, with speeds really cranking up again on Thursday. At the moment, these speeds should be just below wind advisory criteria across the Devils Lake region (a bit lower elsewhere). Thursday night looks chilly, but with sustained winds remaining up and some cloud cover, low temperatures should mainly hold in the upper 30s. There could be some low to mid 30s in areas west of the Valley. So be prepared for a frost or freeze by late week into the weekend. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Oct 13 2021 Patchy showers are possible Friday afternoon as a trough exits slowly out of the area. After, a ridge builds into the central United States through the remainder of the long term. As this happens conditions turn dry and mild across the area. Temperatures drop to the 30s during the early morning on Friday and Saturday. RH values are in the 40s to 50s during this time allowing for some patchy frost to be possible both mornings. As we head into the full weekend and early next week, temperatures begin to climb into the low to mid 60s. Temperatures peak on Monday before dropping again toward near normal values in the 50s by Tuesday. This is thanks to the ridge moving slowly eastward, and a trough translating into the central Plains. This brings the chance for some isolated showers near the end of the long term. Little to no impacts are expected during the long term. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Oct 13 2021 Challenging set of TAFs, due to wide changes in just about all parameters. Starting with winds, they have been lower than anticipated this morning, so have dropped them somewhat for this afternoon. They will change directions as the stacked low pressure system lifts north-northeast through the area through this TAF period. As the low moves right through, speeds will drop, and as the low shifts northward later on, speeds will increase again. The steady rain will continue into the early to mid afternoon, before some decreasing clouds or clearing works into at least the KFAR area. This will bring a short window of thunder potential to KFAR/KGFK/KTVF and KBJI late this afternoon into the early evening (mixing down strong wind gusts is the main threat). Ceiling heights may rise during this period as well, but am not too confident in getting back into the VFR range. KDVL stands the best chance of seeing some lingering showers into tonight, with most locations dropping back to MVFR/IFR conditions late tonight into Thursday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...Spender AVIATION...Godon
Hazardous weather outlook, Oct 13, 2:24 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 224 PM CDT Wed Oct 13 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 224 PM CDT Wed Oct 13 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late this afternoon through early evening, mainly along and south of the highway 2 corridor. The main hazards would be quarter sized hail, 60 mph wind gusts, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The season's first widespread frost or freeze is possible Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 13, 3:39 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
339 PM CDT Wed Oct 13 2021
NDZ052-132115-
Sargent ND-
339 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of central Sargent
County through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forman, or 50 miles west of Wahpeton, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gwinner around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 9749 4601 9774 4627 9779 4627 9749
TIME...MOT...LOC 2038Z 176DEG 42KT 4610 9763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHSpecial weather statement, Oct 13, 4:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Wed Oct 13 2021
NDZ049-052-053-132145-
Sargent ND-Ransom ND-Richland ND-
416 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of eastern Ransom,
northwestern Richland and northeastern Sargent Counties through 445
PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over De Lamere, or 36 miles west of
Wahpeton, moving north at 50 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
McLeod around 425 PM CDT.
Venlo around 430 PM CDT.
Anselm around 435 PM CDT.
Other locations in the path of this storm include Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4623 9727 4622 9749 4659 9758 4660 9723
TIME...MOT...LOC 2115Z 175DEG 44KT 4629 9738
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:39 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
| Oct 13, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 26 min |
| Oct 13, 4:05 PM CDT | Tornado Warning | FGF | Ransom, Sargent | 17 min |
| Oct 13, 5:21 PM CDT | Special Weather Statement | FGF | Cass | 24 min |
| Oct 13, 5:44 PM CDT | Special Weather Statement | FGF | Steele | 46 min |
| Oct 13, 5:04 PM CDT | Special Weather Statement | FGF | Wilkin | 26 min |
| Oct 13, 5:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 27 min |
| Oct 13, 5:46 PM CDT | Special Weather Statement | FGF | Clay | 29 min |
| Oct 13, 5:51 PM CDT | Special Weather Statement | FGF | Becker, Otter Tail | 24 min |
| Oct 13, 6:19 PM CDT | Special Weather Statement | FGF | Mahnomen, Norman | 26 min |
| Oct 13, 6:22 PM CDT | Special Weather Statement | FGF | Becker | 23 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.